Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 241, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2016, 3:57 PM CDT for McLean County, Ward County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2016, 3:57 PM CDT (20:57 UTC)
- Expired
- Aug 15, 2016, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties McLean County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 81 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:00 PM CDT | HAIL 0.75 | 2 Se Makoti, ND | 6 ROUNDS OF HAIL FROM 400 PM TIL 430 PM. HAIL AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WUUS53 KBIS 152057
SVRBIS
NDC055-101-152200-
/O.NEW.KBIS.SV.W.0241.160815T2057Z-160815T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTH CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 500 PM CDT
* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAKOTI...OR
24 MILES NORTHWEST OF GARRISON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
RYDER AROUND 405 PM CDT.
DOUGLAS AROUND 425 PM CDT.
MAX AROUND 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4801 10141 4779 10121 4773 10161 4785 10190
4785 10188 4786 10187 4796 10187 4805 10182
TIME...MOT...LOC 2057Z 291DEG 25KT 4794 10175
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO4 follow-up statements
721
WWUS53 KBIS 152111
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT MON AUG 15 2016
NDC055-101-152200-
/O.CON.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
411 PM CDT MON AUG 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL MCLEAN AND SOUTH CENTRAL WARD COUNTIES...
AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RYDER...OR 19
MILES NORTHWEST OF GARRISON...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
RICE LAKE AROUND 415 PM CDT.
DOUGLAS AROUND 425 PM CDT.
MAX AROUND 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4801 10141 4779 10121 4773 10161 4785 10190
4785 10188 4786 10187 4796 10187 4803 10177
TIME...MOT...LOC 2110Z 291DEG 25KT 4791 10162
HAIL...1.00IN
WIND...<50MPH
$$
SIMOSKO823
WWUS53 KBIS 152125
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON AUG 15 2016
NDC055-101-152200-
/O.CON.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
425 PM CDT MON AUG 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL MCLEAN AND SOUTH CENTRAL WARD COUNTIES...
AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DOUGLAS...OR
16 MILES NORTH OF GARRISON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
DOUGLAS AROUND 430 PM CDT.
MAX AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4801 10141 4779 10121 4773 10161 4785 10187
4785 10188 4786 10187 4793 10182 4802 10167
TIME...MOT...LOC 2124Z 302DEG 16KT 4787 10153
HAIL...1.00IN
WIND...<50MPH
$$
SIMOSKO119
WWUS53 KBIS 152138
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT MON AUG 15 2016
NDC055-101-152200-
/O.CON.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
438 PM CDT MON AUG 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL MCLEAN AND SOUTH CENTRAL WARD COUNTIES...
AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAX...OR 12
MILES NORTH OF GARRISON...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
MAX AROUND 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4801 10141 4779 10121 4773 10161 4785 10178
4791 10179 4800 10165
TIME...MOT...LOC 2138Z 290DEG 25KT 4783 10139
HAIL...1.00IN
WIND...<50MPH
$$
SIMOSKO957
WWUS53 KBIS 152150
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT MON AUG 15 2016
NDC055-101-152200-
/O.EXP.KBIS.SV.W.0241.000000T0000Z-160815T2200Z/
MCLEAN ND-WARD ND-
450 PM CDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCLEAN AND SOUTH
CENTRAL WARD COUNTIES WILL EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4801 10141 4779 10121 4773 10161 4785 10178
4791 10179 4800 10165
TIME...MOT...LOC 2146Z 291DEG 25KT 4783 10139
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:53 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 15, 2:53 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 253 PM CDT MON AUG 15 2016 .SHORT TERM...(This evening through Tuesday) Issued at 252 PM CDT Mon Aug 15 2016 The threat for thunderstorms will highlight portions of the short term period this afternoon and tonight. BUFKIT soundings show sufficient cape but limited sheer for deep and sustained convection this afternoon. A weak trough of low pressure moving through northwest North Dakota is expected to be the focus for thunderstorms...of which some will have some small hail and gusty winds and one or two may grow to severe limits late this afternoon and evening across central North Dakota. Tonight the CAM (convective allowing) models such as teh HRRR track this convection east as a line of storms into the james river valley and diminishing them after midnight. By Tuesday more stable air behind the trough as well as a building short wave ridge aloft will suppress convection and bring mainly sunny skies and warm temperatures into the 80s. .LONG TERM...(Tuesday night through Monday) Issued at 252 PM CDT Mon Aug 15 2016 A somewhat progressive h500 flow continues in the extended with tuesday night and wednesday in weakly anticyclonic flow aloft over the northern plains keeping the forecast dry but warm. Thursday and Friday will be more active as an h500 low becomes positioned from hudson Bay to Montana bringing shortwave energy through the region. By then a surface cold front will become the focus for thunderstorms as it moves from western into central North Dakota by Thursday afternoon. By then BUFKIT NAM/GFS soundings show sufficient cape and shear for strong and deep convection resulting in possibly severe thunderstorms thursday afternoon and evening. The cold front will then usher in much cooler and dryer air with highs friday through sunday expected to be in the 60s north to the 70s south. The chance for precipitation will be low during this period as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 252 PM CDT Mon Aug 15 2016 A vcts has been carried at the KMOT/KDIK/KBIS/KJMS terminals this afternoon into early tonight. However the vcts at KJMS is delayed from until 03z through 08z Tuesday. Expect vfr cigs/vsbys this taf period. Winds shifting to the northwest and under 10kt at all terminals. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...KS
Hazardous weather outlook, Aug 15, 3:01 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 301 PM CDT MON AUG 15 2016 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-162015- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-162015- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Aug 15, 2:54 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 254 PM CDT MON AUG 15 2016 NDZ017-152030- MCKENZIE- 254 PM CDT MON AUG 15 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKENZIE COUNTY UNTIL 330 PM CDT... AT 254 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF ARNEGARD...OR 11 MILES NORTHWEST OF WATFORD CITY...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATFORD CITY...ARNEGARD AND RAWSON. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4783 10362 4801 10354 4795 10317 4770 10332 TIME...MOT...LOC 1954Z 287DEG 24KT 4790 10349 SIMOSKO
Local storm report, Aug 15, 3:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL BERTHOLD 48.31N 101.74W
08/15/2016 E0.75 INCH WARD ND PUBLIC
REPORT RELAYED BY MEDIA.
&&
AYDSpecial weather statement, Aug 15, 3:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT MON AUG 15 2016 NDZ011-152115- WARD- 341 PM CDT MON AUG 15 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARD COUNTY UNTIL 415 PM CDT... AT 341 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR DES LACS...OR 16 MILES WEST OF MINOT...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BURLINGTON...BERTHOLD...DES LACS AND FOXHOLM. LAT...LON 4824 10180 4839 10168 4836 10131 4813 10146 TIME...MOT...LOC 2041Z 283DEG 25KT 4830 10164 SIMOSKO
Special weather statement, Aug 15, 3:56 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT MON AUG 15 2016
NDZ018-019-152130-
MERCER ND-DUNN ND-
356 PM CDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER AND
SOUTHEASTERN DUNN COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
AT 355 PM CDT/255 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF MARSHALL...OR 21 MILES SOUTHWEST OF
BEULAH...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MERCER
AND SOUTHEASTERN DUNN COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4701 10215 4701 10224 4707 10235 4723 10224
4715 10186 4698 10199 4698 10214
TIME...MOT...LOC 2055Z 295DEG 20KT 4712 10220
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:35 PM CDT | Special Weather Statement | BIS | Bowman | 25 min |
| Aug 14, 9:58 PM CDT | Special Weather Statement | BIS | Bowman | 32 min |
| Aug 14, 9:59 PM CDT | Special Weather Statement | BIS | Bowman | 31 min |
| Aug 14, 11:01 PM CDT | Special Weather Statement | BIS | Slope | 29 min |
| Aug 15, 2:21 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 35 min |
| Aug 15, 2:54 PM CDT | Special Weather Statement | BIS | McKenzie | 36 min |
| Aug 15, 3:41 PM CDT | Special Weather Statement | BIS | Ward | 34 min |
| Aug 15, 3:56 PM CDT | Special Weather Statement | BIS | Mercer | 34 min |
| Aug 15, 5:44 PM CDT | Special Weather Statement | BIS | Mercer | 31 min |
| Aug 15, 6:36 PM CDT | Special Weather Statement | BIS | Rolette | 24 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.